Arizona, 2011

Heavy Snow in Arizona, December 5, 2011

December 5, 2011 · NWS PSR · 1 event in 1 county or zone

The second in a series of cold Pacific low pressure systems moved in from the northwest on Monday December 5th, and brought locally heavy snowfall to portions of southern Gila county. The system lowered the snow level down to near 2000 feet, and caused some snow to accumulate across the lower south central deserts, mainly the foothills to the north and east of greater Phoenix.

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

The second in a series of cold Pacific low pressure systems moved in from the northwest on Monday December 5th, and brought locally heavy snowfall to portions of southern Gila county. The system lowered the snow level down to near 2000 feet, and caused some snow to accumulate across the lower south central deserts, mainly the foothills to the north and east of greater Phoenix.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Dec 5, 4:37 AM MST, 2 hours 53 minutes earlier.

Area forecast discussion, Dec 5, 4:37 AM MST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
437 AM MST MON DEC 5 2011

.UPDATE...UPDATED AVIATION AND FIRE WX DISCUSSIONS.

&&

.SYNOPSIS...
ANOTHER COLD LOW PRESSURE SYSTEM FROM UTAH WILL MOVE SOUTH THROUGH
ARIZONA TODAY. SCATTERED LIGHT SNOW SHOWERS ARE FORECAST MAINLY OVER
THE CENTRAL AND EASTERN MOUNTAINS OF ARIZONA. AREAS WEST OF PHOENIX
WILL REMAIN MOSTLY CLEAR TODAY. A COLD AIRMASS WILL CONTINUE TO
SETTLE OVER THE REGION THROUGH WEDNESDAY...RESULTING IN NEAR
FREEZING TEMPERATURES ON THE SOUTHWEST AND SOUTH CENTRAL ARIZONA
DESERTS TUESDAY AND WEDNESDAY MORNINGS. A HIGH PRESSURE SYSTEM WILL
BUILD INTO THE AREA WEDNESDAY THROUGH SATURDAY...RESULTING IN
MOSTLY CLEAR SKIES WITH A WARMING TREND.

&&

.DISCUSSION...
THE THIRD IN A SERIES OF LOW PRESSURE SYSTEMS AT 09Z (2 AM MST) WAS
DEVELOPING IN NORTHERN AZ. 850/700 MB PLOT DATA ACROSS THE
SOUTHWESTERN STATES...GLEANED FROM SUNDAY EVENINGS WEATHER
BALLOONS...SHOWED THE AZ ATMOSPHERE REALLY DRIED SUNDAY AFTERNOON IN
THE WAKE OF SAT/SUN MORNINGS STORM.   THE ONLY PLACE WHERE
APPRECIABLE  MOISTURE WAS LOCATED...WITH RESPECT TO COLD ATMOSPHERIC
TEMPERATURES ALOFT...WAS IN SOUTHEAST AZ. HOWEVER THIS MOISTURE WILL
MOVE INTO SOUTHERN NEW MEXICO TODAY...AND AID IN THE DEVELOPMENT OF
SIGNIFICANT PRECIPITATION AS THE CURRENT AZ TROF APPROACHES NEW
MEXICO LATER IN THE DAY.

THE CURRENT 09Z LOW PRESSURE SYSTEM IN NORTHERN AZ WAS REALLY
STRUGGLING TO DYNAMICALLY LIFT AND SQUEEZE OUT THE REMAINING
MOISTURE FROM THE ATMOSPHERE. FOR EXAMPLE...09Z IR SATELLITE IMAGERY
SHOWED AREAS OF STRATIFIED CLOUDINESS IN NORTHWEST AZ...WITH COOLING
CLOUD TOPS WHICH HIGHLIGHTED INCREASING STORM DYNAMICS. HOWEVER
SINCE MOISTURE IS LIMITED...ONLY LIGHT SNOW WAS DETECTED WITH LITTLE
WATER CONTENT. 09Z SURFACE OBSERVATIONS AT KINGMAN...PRESCOTT...AND
FLAGSTAFF DETECTED NO PRECIP. ONLY VERY LIGHT SNOW WAS OBSERVED AT
THE GRAND CANYON AIRPORT.

TODAY THE LOW PRESSURE SYSTEM WILL MOVE QUICKLY THROUGH CENTRAL AND
EASTERN AZ...BUT WEAKEN AT THE SAME TIME. THEREFORE ONLY SCATTERED
LIGHT SNOW SHOWERS ARE EXPECTED IN OUR MOUNTAINOUS ZONE 24...
SOUTHERN GILA COUNTY. A SLIGHT CHANCE OF A SPRINKLE OR TWO COULD
BRUSH BY PHOENIX TODAY. SNOW LEVELS ARE BETWEEN 3000 AND 3500 FEET.
THE REMAINING PARTS OF OUR FORECAST AREA WEST OF PHOENIX WILL
BECOMING CLEAR AND BREEZY. AND...THIS MORNINGS INCREASING CLOUDINESS
SHOULD MITIGATE ANY WIDESPREAD FREEZING TEMPERATURES ON THE SOUTH
CENTRAL DESERTS...INCLUDING PHOENIX THIS MORNING.

CLEAR AND COLD SKIES ARE EXPECTED TONIGHT...ALBEIT A LITTLE BREEZY
LATE. AT THE MOMENT WE FEEL THERE SHOULD NOT BE ANY WIDESPREAD
FREEZING TEMPERATURES ON THE SOUTHWEST AND SOUTH CENTRAL DESERTS...
WITH TEMPERATURES MAINLY UPPER 20S TO LOTS OF 32 TO 35 DEGREE
VALUES. THEREFORE THE FREEZE WATCH ISSUED EARLIER WILL BE DROPPED...
HOWEVER A SPECIAL WEATHER STATEMENT TO HIGHLIGHT COLD MORNING
TEMPERATURES FOR TUESDAY AND WEDNESDAY MORNINGS WILL BE ISSUED.
NOTE...THE FREEZE WARNING CURRENTLY IN EFFECT FOR PINAL COUNTY ZONE
28 WILL BE ALLOWED TO CONTINUE THROUGH 9 AM MST.

WEDNESDAY THROUGH SATURDAY...
HIGH PRESSURE WILL BUILD OVER THE REGION FOR MOSTLY CLEAR SKIES WITH
A WARMING TREND.

&&

.AVIATION...
SOUTH CENTRAL AZ INCLUDING KPHX AND KIWA...
A COLD FRONT WILL SWEEP THROUGH THE REGION THIS MORNING BRINGING
MAINLY LIGHT NORTHERLY WINDS. SCATTERED SHOWERS WILL AFFECT AREAS
FURTHER EAST AND NOT EXPECTED TO AFFECT KPHX OR KIWA. LOW TO MID
LEVEL CLOUDS THIS MORNING WITH BASES MAINLY BETWEEN 7-10K WILL NOT
LAST LONG AS CLOUDS WILL LIKELY DIMINISH EARLY IN THE
AFTERNOON...AND POSSIBLY CLEAR OUT ALL TOGETHER. NO SIGNIFICANT
AVIATION IMPACTS ARE EXPECTED.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA...INCLUDING KIPL AND
KBLH...
COLD FRONT WILL PASS THROUGH THIS MORNING BRINGING IN BREEZY TO
WINDY CONDITIONS BEHIND IT BY LATE THIS MORNING THROUGH THE
AFTERNOON. NORTHERLY WINDS MAY GUST TO NEAR 30 KNOTS AT KBLH FOR A
PERIOD...WITH LESSER SPEEDS OUTSIDE THE COLORADO RIVER VALLEY. WINDS
WILL GRADUALLY DIMINISH BY EARLY EVENING...BUT SHOULD STAY ABOVE 10
KNOTS FOR MUCH OF THE OVERNIGHT AT KBLH.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
WEDNESDAY THROUGH SUNDAY...
COOL AND DRY AIR WILL DOMINATE THROUGH THE PERIOD UNDER MAINLY ZONAL
UPPER LEVEL FLOW. THE DRY CONDITIONS WILL LEAD TO MINIMUM HUMIDITY
VALUES IN THE MID TEENS TO LOWER 20S WEDNESDAY AND THURSDAY...WITH
SOME SLIGHT IMPROVEMENT BY THE WEEKEND. TEMPERATURES WILL REMAIN
BELOW NORMAL LATE THIS WEEK...BUT SHOULD CREEP UP TO NEAR NORMAL FOR
THE COMING WEEKEND. LIGHT AND MAINLY DIURNALLY DRIVEN WINDS ARE
EXPECTED TO DOMINATE DURING THE PERIOD.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...FREEZE WARNING FROM 2 AM TO 9 AM MST MONDAY AZZ028.

CA...NONE.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...VASQUEZ
AVIATION...KUHLMAN
FIRE WEATHER...KUHLMAN
Hazardous weather outlook, Dec 4, 1:27 PM MST, 18 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
127 PM MST SUN DEC 4 2011

AZZ028-051400-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
127 PM MST SUN DEC 4 2011

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM MST MONDAY...
...FREEZE WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WATCH.

ADDITIONAL FREEZE WATCHES AND OR WARNINGS MAY BE NECESSARY THROUGH
THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ021>023-025>027-051400-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-
127 PM MST SUN DEC 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-
CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NEAR FREEZING TEMPERATURES ARE EXPECTED EARLY MONDAY MORNING ACROSS THE
DESERTS OF SOUTH CENTRAL ARIZONA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NEAR FREEZING TEMPERATURES ARE ALSO EXPECTED THROUGH THURSDAY
MORNING. FREEZE WATCHES OR WARNINGS MAY BE NECESSARY AS THE WEEK
PROGRESSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ030-051400-
JOSHUA TREE NATIONAL PARK-
1227 PM PST SUN DEC 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

BREEZY CONDITIONS ARE POSSIBLE ACROSS JOSHUA TREE NATIONAL PARK MONDAY
MORNING AND A WIND ADVISORY MAY BE NECESSARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Dec 5, 5:45 AM MST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
545 AM MST MON DEC 5 2011

AZZ021>023-026-027-060045-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
INCLUDING THE CITIES OF...BOUSE...QUARTZSITE...SALOME...BUCKEYE...
LAKE PLEASANT...MORRISTOWN...NEW RIVER...TONOPAH...WICKENBURG...
CAREFREE...CAVE CREEK...CHANDLER...FOUNTAIN HILLS...GILBERT...
GLENDALE...MESA...PEORIA...PHOENIX...SCOTTSDALE...SUN CITY...TEMPE...
DATELAND...TACNA...WELLTON...AND GILA BEND
545 AM MST MON DEC 5 2011

...NEAR FREEZING TEMPERATURES TUESDAY AND WEDNESDAY MORNINGS...

A COLD AIR-MASS WILL SETTLE OVER THE REGION THROUGH MIDWEEK...BRINGING
SOME OF THE COLDEST TEMPERATURES OF THE SEASON TO THE LOWER DESERTS
OF SOUTHWEST AND SOUTH CENTRAL ARIZONA.

TEMPERATURES EARLY TUESDAY AND WEDNESDAY MORNINGS WILL FALL INTO THE
MID AND UPPER 30S WITHIN THE DENSELY URBANIZED AREAS OF PHOENIX AND
YUMA. SOME OF THE OUTLYING DESERTS COULD SEE TEMPERATURES DROP INTO
THE MID TO UPPER 20S.

THOSE WITH AGRICULTURAL INTERESTS MAY WANT TO TAKE PRECAUTIONARY
MEASURES TO PROTECT SENSITIVE VEGETATION. STAY UP-TO-DATE WITH
ADDITIONAL FORECASTS BY LISTENING TO WEATHER RADIO ON THE PUBLIC
SERVICE BAND. MORE DETAILED INFORMATION IS AVAILABLE FROM THE
NATIONAL WEATHER SERVICE IN PHOENIX ON THE INTERNET AT

WEATHER.GOV/PHOENIX

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Southern Gila/Tonto Nf Foothills

When
December 5, 7:30 AM MST to 5:00 PM MST
Where
Southern Gila/Tonto Nf Foothills forecast zone
Property damage
$10,000
Reported by
COOP Observer

The second in a series of cold Pacific low pressure systems moved into central Arizona from the northwest on Monday December 5th. The system prompted the issuance of a winter storm warning above 3500 feet for southern Gila county during the daytime hours on Monday. According to a report from a Co-op observer, 4 inches of snow was observed in Globe as of 10 am. The snow level over south central Arizona lowered to near 2000 feet during the day, and light accumulations were observed across the foothills of the lower deserts, mainly north and east of greater Phoenix, in locations such as north Scottsdale, Carefree and Cave Creek. The Old Real Market building in Miami suffered roof damage caused by heavy snow, as awnings at the top of the building broke off and fell to the ground.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353244.